Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 8, NWS El Paso, TX

April 1, 20188 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Apr 1, 2018, 2:08 PM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Apr 2, 2018, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2018, 2:08 PM MDT (20:08 UTC)
In effect from
Apr 2, 2018, 1:00 PM MDT
Expired
Apr 2, 2018, 8:00 PM MDT
In force
7 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3999 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WWUS84 KEPZ 012008
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
208 PM MDT Sun Apr 1 2018

...GUSTY WEST-SOUTHWEST WINDS RETURN MONDAY AS VERY DRY
CONDITIONS REMAIN IN PLACE...

.Pair of upper level systems approaching the region late today,
will generate gusty west-southwest winds across southern New
Mexico and far west Texas Monday afternoon. Min RH values to the
single digits are expected. With an abundance of very low fine
fuel moistures in place, the likelihood is high for development
of critical fire conditions Monday afternoon through early Monday
evening.

NMZ110>113-TXZ055-056-021400-
/O.UPG.KEPZ.FW.A.0008.180402T1900Z-180403T0200Z/
/O.NEW.KEPZ.FW.W.0008.180402T1900Z-180403T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
208 PM MDT Sun Apr 1 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT MONDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 1 PM to 8 PM
MDT Monday. 

* AFFECTED AREA...Fire weather zone 110. Fire weather zone 111.
  Fire weather zone 112. Fire weather zone 113. Fire weather zone
  055. Fire weather zone 056. 

* WIND...West to southwest 20 to 30 mph with gusts to 40 mph.

* HUMIDITY...7 to 13 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26
2 follow-up statements
941 
WWUS84 KEPZ 021305
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
705 AM MDT Mon Apr 2 2018

...GUSTY WEST-SOUTHWEST WINDS RETURN TODAY AS VERY DRY CONDITIONS
REMAIN IN PLACE...

.An upper level system moving across the region today, will 
generate gusty west-southwest winds across southern New Mexico and
far west Texas. Min RH values to the single digits are expected. 
With an abundance of very low fine fuel moistures in place, the 
likelihood is high for development of critical fire conditions 
this afternoon through early evening.

NMZ110>113-TXZ055-056-022115-
/O.CON.KEPZ.FW.W.0008.180402T1900Z-180403T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
705 AM MDT Mon Apr 2 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY...

* AFFECTED AREA...Fire weather zone 110. Fire weather zone 111. 
  Fire weather zone 112. Fire weather zone 113. Fire weather 
  zone 055. Fire weather zone 056. 

* WIND...West to southwest 20 to 30 mph with gusts to 45 mph.

* HUMIDITY...6 to 13 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26
682 
WWUS84 KEPZ 021957
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
157 PM MDT Mon Apr 2 2018

...GUSTY WEST-SOUTHWEST WINDS RETURN TODAY AS VERY DRY CONDITIONS
REMAIN IN PLACE...

.An upper level system will continue moving across the region 
today and generate gusty west-southwest winds across southern New
Mexico and far west Texas. Min RH values to the single digits are
in place areawide. With an abundance of very low fine fuel 
moistures in place, critical fire weather conditions will continue 
through early evening.

NMZ110>113-TXZ055-056-030200-
/O.CON.KEPZ.FW.W.0008.000000T0000Z-180403T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
157 PM MDT Mon Apr 2 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire weather zone 110. Fire weather zone 111. 
  Fire weather zone 112. Fire weather zone 113. Fire weather 
  zone 055. Fire weather zone 056. 

* WIND...West to southwest 20 to 30 mph with gusts to 45 mph.

* HUMIDITY...5 to 13 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 1, 2:33 AM MDT, 11 hours 35 minutes earlier.

Area forecast discussion, Apr 1, 2:33 AM MDT, 11 hours 35 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
233 AM MDT Sun Apr 1 2018

.SYNOPSIS...
Westerly winds will bring warm dry weather across southern New
Mexico and west Texas for most of this week. A deep low pressure
system to the northeast will combine with a passing upper
disturbance to generate windy conditions with blowing dust Monday
afternoon and early evening. A weak cold front will cause slightly
cooler near normal temperatures on Wednesday.

&&

.DISCUSSION...
Westerly flow with passing weak flat ridge aloft will bring warm
dry weather again across southern New Mexico and west Texas today.
However upper trough entering Baja and southern California from
the west will also pull very abundant upper tropospheric moisture
into the region resulting in extensive cirrus/high cloud coverage.

Northern portion of upper trough to the west will phase with a
second upper wave to the north and pass across the Rocky Mountains
on Monday. This scenario will cause mid level gradients to
further strengthen. Concurrently increasing downslope warming plus
trough dynamics will induce strong lee cyclogenesis over eastern
Colorado with surface pressure falling to 985 mb at low center.
Cyclonic circulation associated with this feature will cover a
large area including New Mexico and west Texas with surface
pressure gradients also strengthening in the afternoon and
evening. The westerly winds will also maintain inflow of warm dry
air in the low and mid levels and with diurnal warming should
result in dry lapse rates from the surface to 600 mb. Overall
situation therefore will generate windy conditions across the CWA
with wind speeds around advisory criteria mainly mountain and
southern zones.

Upper wave and lee cyclone will move east into the plains by
Tuesday which in turn will relax gradients and allow for
diminishing winds. Tuesday night a weak cold front will move east
to west across thew CWA with easterly winds behind the front
advecting slightly cooler but a much modified and shallow Canadian
air mass. This will result in high temperatures only cooling to
near normal Wednesday afternoon.

Thursday through next weekend zonal flow aloft over low level
westerly winds will again sustain transport of warm dry air mass
resulting in dry weather with above normal temperatures and low
humidity. Passing weak disturbances and lee surface troughing to
the east may produce periods of breezy to marginally windy
conditions later periods.

&&

.AVIATION...valid 01/12z-02/12z.
VFR conditions with skies FEW120 BKN-OVC250. Surface winds
around 10-20kt with gusts around 30kt in the afternoon.

&&

.FIRE WEATHER...
Westerly winds will bring warm dry weather across southern New
Mexico and west Texas for most of this week. A deep low pressure
system to the northeast will combine with a passing upper
disturbance to generate windy conditions with blowing dust Monday
afternoon and early evening. Winds will gust around 40 to 50 mph
Monday afternoon and early evening with the combination of strong
winds and low humidity resulting in Red Flag conditions. A weak
cold front will cause slightly cooler near normal temperatures on
Wednesday followed by warmer dry weather and above normal
temperatures Thursday through Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 85  57  83  57 /   0   0   0   0
Sierra Blanca           82  55  80  54 /   0   0   0   0
Las Cruces              82  51  80  51 /   0   0   0   0
Alamogordo              82  51  80  51 /   0   0   0   0
Cloudcroft              64  40  59  39 /   0   0   0   0
Truth or Consequences   82  51  79  51 /   0   0   0   0
Silver City             74  43  70  43 /   0   0   0   0
Deming                  81  48  79  47 /   0   0   0   0
Lordsburg               80  47  77  46 /   0   0   0   0
West El Paso Metro      81  56  81  56 /   0   0   0   0
Dell City               87  53  84  52 /   0   0   0   0
Fort Hancock            86  56  84  55 /   0   0   0   0
Loma Linda              80  53  78  52 /   0   0   0   0
Fabens                  85  55  84  55 /   0   0   0   0
Santa Teresa            83  53  81  53 /   0   0   0   0
White Sands HQ          83  55  80  54 /   0   0   0   0
Jornada Range           82  50  80  49 /   0   0   0   0
Hatch                   86  49  81  49 /   0   0   0   0
Columbus                83  51  81  51 /   0   0   0   0
Orogrande               83  54  80  53 /   0   0   0   0
Mayhill                 70  45  69  45 /   0   0   0   0
Mescalero               69  44  68  44 /   0   0   0   0
Timberon                67  43  66  42 /   0   0   0   0
Winston                 74  42  71  42 /   0   0   0   0
Hillsboro               80  48  76  48 /   0   0   0   0
Spaceport               83  49  79  48 /   0   0   0   0
Lake Roberts            74  38  69  39 /   0   0   0   0
Hurley                  75  43  73  43 /   0   0   0   0
Cliff                   79  41  75  42 /   0   0   0   0
Mule Creek              75  45  72  43 /   0   0   0   0
Faywood                 78  44  74  45 /   0   0   0   0
Animas                  81  46  79  46 /   0   0   0   0
Hachita                 83  48  79  47 /   0   0   0   0
Antelope Wells          82  49  78  48 /   0   0   0   0
Cloverdale              77  46  74  45 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Monday afternoon through Monday evening
     for NMZ111>113.

     Wind Advisory from 3 PM to 9 PM MDT Monday for NMZ402>408-410-
     411-413.

     Wind Advisory from noon to 9 PM MDT Monday for NMZ414>416.

TX...Fire Weather Watch from Monday afternoon through Monday evening
     for TXZ055-056.

     Wind Advisory from 3 PM to 9 PM MDT Monday for TXZ418-419.

&&

05 Rogash
Hazardous weather outlook, Apr 1, 5:15 AM MDT, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
515 AM MDT Sun Apr 01 2018

NMZ401>417-TXZ418>424-021315-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
515 AM MDT Sun Apr 01 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Windy Monday afternoon and early evening with winds gusting around
40 to 50 mph most locations but with gusts around 60 mph possible
higher mountains and along eastern slopes and mountain passes.
Blowing dust may lower the visibility to under a mile over a few
locations including along portions of Interstate 10 between El
Paso and Las Cruces and also around Deming and Lordsburg.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Rogash

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 2:53 AM MDTWind AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra42 hr

Nearby

Red Flag Warnings in New Mexico, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.